Alert

Updates

COVID-19: Vaccine information and additional resources | Medicaid: The program is changing and you must take steps to keep your UNC Health providers

Medicines That Can Cause Nausea and Vomiting

Topic Overview

Many nonprescription and prescription medicines can cause nausea or vomiting. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Medicines used to treat cancer (chemotherapy).
  • Opioid pain medicines.
  • Vitamins and mineral supplements, such as iron.

If you think that your nausea or vomiting may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find out whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

Current as of: July 1, 2021

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine

Related Locations